Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Aberdeen, SD

June 10, 2018Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 10, 2018, 8:00 PM MDT for Corson County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2018, 8:00 PM MDT (02:00 UTC)
Expired
Jun 10, 2018, 8:25 PM MDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 143 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:52 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

876 
WUUS53 KABR 110200
SVRABR
SDC031-110245-
/O.NEW.KABR.SV.W.0067.180611T0200Z-180611T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
800 PM MDT SUN JUN 10 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Western Corson County in north central South Dakota...

* Until 845 PM MDT.

* At 759 PM MDT, a severe thunderstorm was located 7 miles northeast
  of Meadow, or 24 miles south of Lemmon, moving northeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Shambo Ranch and Thunder Hawk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM MDT for north central
South Dakota.

LAT...LON 4594 10200 4594 10192 4547 10153 4547 10200
TIME...MOT...LOC 0159Z 223DEG 30KT 4559 10208 

HAIL...1.75IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
740 
WWUS53 KABR 110221
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
821 PM MDT SUN JUN 10 2018

SDC031-110245-
/O.CON.KABR.SV.W.0067.000000T0000Z-180611T0245Z/
Corson SD-
821 PM MDT SUN JUN 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR WESTERN CORSON COUNTY...

At 821 PM MDT, a severe thunderstorm was located 13 miles north of
Shambo Ranch, or 19 miles southeast of Lemmon, moving northeast at 35
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Shambo Ranch and Thunder Hawk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM MDT for north central
South Dakota.

LAT...LON 4594 10200 4594 10192 4547 10153 4547 10200
TIME...MOT...LOC 0221Z 223DEG 30KT 4573 10190 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wise
524 
WWUS53 KABR 110225
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
825 PM MDT SUN JUN 10 2018

SDC031-110235-
/O.CAN.KABR.SV.W.0067.000000T0000Z-180611T0245Z/
Corson SD-
825 PM MDT SUN JUN 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CORSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM MDT for north central
South Dakota.

LAT...LON 4594 10200 4594 10192 4547 10153 4547 10200
TIME...MOT...LOC 0224Z 223DEG 30KT 4576 10186 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 5:33 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 10, 5:33 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
633 PM CDT Sun Jun 10 2018

.UPDATE...
Issued at 629 PM CDT Sun Jun 10 2018

Storms have begun to fire across western South Dakota this
evening. The forecast appears to be mainly on track. Though onset
timing of tstorms in this forecast area could be off by an hour,
no changes are planned at this time.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 244 PM CDT Sun Jun 10 2018

The main forecast challenge is the looming potential for severe
thunderstorms this evening into the overnight.

Currently, under a sunny sky, temperatures are warming through the
70s and 80s. A few locations are nudging up into the lower 90s.
Winds are a bit gusty out of the southeast at 15 to 30 mph with some
higher gusts to around 40 mph at times.

The cold front in question is analyzed over far western North Dakota
and northwestern South Dakota slowly moving east and south toward
the region. Given its north-south orientation is nearly parallel to
the south-southwesterly upper level flow developing over the region,
it will probably take quite a while for the front to travel all the
way across this CWA, entering the far western-most zone by 8 PM CDT
this evening and likely not departing the far eastern-most zone
until around 5 PM CDT Monday. The severe thunderstorm threat for
later this evening after 6 PM CDT is still very real. Initially,
when cold-frontal forcing and mid/upper level height falls begin to
break down the mid-level thermal capping inversion in place, the
handful of discrete supercell storms that develop will exist in an
environment that favors rather large hail and possibly a tornado or
two (mainly over parts of Corson/Dewey Counties) although LCL
heights will be marginal. Later this evening after 9 PM CDT, the
south-southeasterly low level jet will enter the fray, and deep-
layer shear will increase. Storm mode is still expected to become
more linear with tornado and hail threats decreasing and a strong
damaging wind threat increasing. There is also a growing concern for
torrential rainfall potential (excessive rainfall rates) where an
inch or more an hour rainfall rates could happen. Storm speed/motion
is adequate to avoid flooding potential. Will want to make sure the
environment doesn't suddenly start manufacturing training cells
moving south-southwest to north-northeast along the slow moving
strong cold frontal boundary, though.

Models are depicting additional elevated showers and thunderstorms
developing later tonight after 09Z generally between the Missouri
and James River valleys and working their way east into Minnesota
Monday morning through the afternoon. Tracking notably cooler and
drier air into the region from northwest to southeast late tonight
through the day Monday fast on the heels of the departing scattered
showers and thunderstorms, making Monday feel much more comfortable
for outdoor activities. The lone exception being the strong
northwest winds that will accompany this fresh new airmass. There
will be times when the western two-thirds (zones west of the Prairie
Coteau) of the CWA will be running up against Wind Advisory criteria
sustained winds of 30 mph and/or gusts of 45 mph or higher.

.LONG TERM...(Monday Night through Sunday)
Issued at 244 PM CDT Sun Jun 10 2018

500mb low over Alberta/Saskatchewan will more or less remain in
place through Friday. The impact for our area will be an initial
trough rotating through the Northern Plains Tuesday, before zonal
flow takes hold. At the sfc, a ridge of high pressure will be mainly
in control of our weather through Wednesday morning, with little to
no precipitation expected. Even when the sfc ridge exits into the
Upper Great Lakes Wednesday, the focus for showers looks to be
mainly south of our area, as a warm front sets up across the Central
Plains.

A secondary 500mb low moving onshore to British Columbia/WA
Wednesday night will help push the entire system east. However,
timing is a little uncertain. Still, the consensus is for southwest
flow aloft from Thursday night through at least Sunday morning, with
above normal temperatures Thursday into Friday. An elongated sfc
trough looks to set up from south central Canada through the Dakotas
and into NE Thursday night into Friday. At this point, it's not
certain that we'll get rain. There is a good chance across ND Friday
morning, but while the operational GFS does paint a few areas of
0.25in or greater Saturday morning, the ECMWF is dry. Will continue
to err on the low side for pops, until they come into better
agreement for Saturday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 629 PM CDT Sun Jun 10 2018

VFR conditions will deteriorate as a cold front works its way
across the region tonight. This front will bring showers and
thunderstorms, some of which will be severe. Heavier rain and
stronger storms could lower vsby or cigs to IFR/MVFR. Storms could
produce large hail and very gusty winds. IFR/MVFR stratus will
linger behind the front through Monday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Jun 10, 2:38 AM MDT, 17 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
338 AM CDT Sun Jun 10 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
338 AM CDT Sun Jun 10 2018 /238 AM MDT Sun Jun 10 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to develop across the
western part of the state late this afternoon, then will track
east across the remainder of the state this evening and through
the overnight hours. Severe weather is possible, with gusty winds
being the main threat, however, some of the storms may produce
large hail as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Parkin

In the hours before

Special weather statement, Jun 10, 7:21 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
721 PM MDT SUN JUN 10 2018

SDZ003-110200-
Corson SD-
721 PM MDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
800 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shadehill, or 11 miles southeast of Lemmon, moving northeast at 30
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Morristown, Watauga, Keldron and Thunder Hawk.

A Tornado Watch remains in effect until 1000 PM MDT for north central
South Dakota.

LAT...LON 4594 10200 4594 10146 4554 10200
TIME...MOT...LOC 0120Z 239DEG 26KT 4579 10205

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:21 PM MDTSpecial Weather StatementABRCorson39 min
Jun 10, 8:27 PM MDTSpecial Weather StatementABRCorson48 min
Jun 10, 9:51 PM MDTSpecial Weather StatementABRCampbell39 min
Jun 10, 10:27 PM MDTSevere Thunderstorm WarningABRCampbell20 min
Jun 10, 10:35 PM MDTSpecial Weather StatementABRCampbell25 min
Jun 10, 10:39 PM MDTSpecial Weather StatementABRDewey36 min
Jun 10, 10:51 PM MDTSpecial Weather StatementABRCampbell39 min
Jun 10, 11:03 PM MDTSpecial Weather StatementABRWalworth42 min
Jun 10, 11:09 PM MDTSevere Thunderstorm WarningABRCorson, Dewey12 min
Jun 10, 11:39 PM MDTSpecial Weather StatementABRWalworth51 min
Jun 11, 12:25 AM MDTSpecial Weather StatementABREdmunds, Faulk, Hand, Hyde50 min
Jun 11, 2:14 AM MDTSpecial Weather StatementABRLyman46 min
Jun 11, 2:39 AM MDTSevere Thunderstorm WarningABRLyman36 min
Jun 11, 3:07 AM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Lyman23 min
Jun 11, 9:54 AM MDTAreal Flood WarningABRCodington3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.